Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2014, 6:14 PM MDT for Union County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2014, 6:14 PM MDT (00:14 UTC)
- Expired
- May 31, 2014, 6:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Union County, NM
The radar
The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
469
WUUS55 KABQ 010014
SVRABQ
NMC059-010045-
/O.NEW.KABQ.SV.W.0032.140601T0014Z-140601T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
614 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 645 PM MDT
* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTHWESTERN UNION COUNTY...ABOUT 9 MILES NORTHEAST OF DES
MOINES...AND MOVING EAST-SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS JUST NORTHEAST OF DES MOINES AND NORTH
CENTRAL UNION COUNTY NORTH OF HIGHWAY 64/87...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND.
&&
LAT...LON 3700 10341 3681 10341 3669 10357 3684 10386
3700 10382
TIME...MOT...LOC 0012Z 280DEG 22KT 3687 10373
$$
KJ2 follow-up statements
170
WWUS55 KABQ 010029
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT SAT MAY 31 2014
NMC059-010045-
/O.CON.KABQ.SV.W.0032.000000T0000Z-140601T0045Z/
UNION NM-
629 PM MDT SAT MAY 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL UNION COUNTY...
AT 628 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER NORTH CENTRAL UNION COUNTY...ABOUT 14
MILES EAST OF DES MOINES...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL UNION COUNTY...
LAT...LON 3696 10346 3681 10341 3669 10357 3684 10374
3694 10372
TIME...MOT...LOC 0029Z 286DEG 25KT 3683 10358
$$
KJ781
WWUS55 KABQ 010033
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT SAT MAY 31 2014
NMC059-010043-
/O.CAN.KABQ.SV.W.0032.000000T0000Z-140601T0045Z/
UNION NM-
633 PM MDT SAT MAY 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UNION COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3696 10346 3681 10341 3669 10357 3684 10374
3694 10372
TIME...MOT...LOC 0033Z 286DEG 25KT 3682 10355
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:56 PM MDT, 18 minutes earlier.
Area forecast discussion, May 31, 5:56 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 556 PM MDT SAT MAY 31 2014 .AVIATION... 00Z TAF CYCLE VFR CONDITIONS EXPECTED AT ALL TAF SITES AND MOST AREAS TONIGHT THROUGH SUNDAY. HOWEVER...ISOLD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST PLAINS WILL CONTINUE THROUGH AROUND 03Z AND COULD POSSIBLY PRODUCE BRIEF MVFR CONDITIONS. OVER THE NORTH CENTRAL HIGH TERRAIN...HIGHER BASED CONVECTION COULD PRODUCE SOME GUSTY OUTFLOWS WITH LITTLE RAIN. ON SUNDAY AFTERNOON...ISOLATED DRY THUNDERSTORMS WILL BE CONFINED TO THE SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT HIGHLANDS AND PLAINS. WITH LITTLE RAIN...MVFR CIGS ARE NOT EXPECTED BUT GUSTY OUTFLOWS COULD PRODUCE LOCAL AREAS OF BLOWING DUST. 05 && .PREV DISCUSSION...320 PM MDT SAT MAY 31 2014... .SYNOPSIS... EXPECT BREEZY AND DRY CONDITIONS WITH FIRE WEATHER CONCERNS ACROSS MUCH OF THE EASTERN PLAINS SUNDAY. A RIDGE OF HIGH PRESSURE WILL THEN CROSS MONDAY WITH NEAR RECORD WARMTH FROM RATON TO LAS VEGAS...SANTA FE...ALBUQUERQUE AND RUIDOSO. THE HEAT MAY STAY ON THROUGH TUESDAY CENTRAL AND EAST. A COOLING TREND WILL THEN DEVELOP FROM THE NORTHWEST WEDNESDAY THROUGH THE END OF THE WEEK AS A SERIES OF UPPER LEVEL TROUGHS CARVE THEIR WAY THROUGH THE WESTERN UNITED STATES. ONE SUCH TROUGH WILL CAUSE SOUTHWEST WINDS TO BECOME BREEZY TO WINDY WITH MORE FIRE WEATHER CONCERNS POSSIBLE TUESDAY AND WEDNESDAY. THEN...A BACK DOOR COLD FRONT IS EXPECTED TO BRING MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY THROUGH AT LEAST FRIDAY. && .DISCUSSION... ELEVATED MOISTURE HAS WORKED ITS WAY OVER THE FORECAST AREA FROM THE SOUTHWEST. THIS SHOULD ENABLE ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH TONIGHT MAINLY OVER NORTHERN NM AS AN UPPER TROUGH BEGINS TO EJECT NORTHEASTWARD FROM THE GREAT BASIN. DUE TO AN INVERTED V SOUNDING...CELLS WEST OF THE CENTRAL MOUNTAIN CHAIN SHOULD BE DRY THIS EVENING. WITH 500 MB WINDS IN THE 20 TO 30 KT RANGE...SURFACE WINDS SHOULD ALSO BE QUITE GUSTY IN THE VICINITY OF ANY STORMS OR VIRGA SHOWERS. THE UPPER TROUGH EJECTING FROM THE GREAT BASIN WILL PASS NORTH OF NM ON SUNDAY CAUSING SW WINDS TO BECOME BREEZY. WITH SEASONABLY DRY LOW LEVELS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE PLAINS. TO ADD TO THE FIRE WEATHER CONCERN...MODELS DEPICT A BACK DOOR COOL FRONT SAGGING INTO NE AREAS WITH A SLIGHT CHANCE FOR DRY THUNDERSTORMS FROM THE SANGRE DE CRISTO MOUNTAINS EASTWARD ACROSS THE NE PLAINS SUNDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL CROSS MONDAY WITH NEAR RECORD WARMTH ACROSS THE NORTH TO SOUTH CENTRAL THIRD OF THE FORECAST AREA. TEMPERATURES SHOULD CONTINUE TO WARM IN THIS AREA AND ACROSS THE PLAINS ON TUESDAY AS SOUTHWEST FLOW ALOFT BEGINS TO STRENGTHEN AHEAD OF ANOTHER UPPER TROUGH. BREEZY TO WINDY CONDITIONS SHOULD BECOME WIDESPREAD TUESDAY...THEN LINGER THROUGH WEDNESDAY...AS THIS SECOND UPPER TROUGH PASSES NORTH OF THE AREA. CRITICAL FIRE WEATHER CONCERNS SHOULD FAVOR SOUTHERN AND EASTERN AREAS. GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT ON THURSDAY SHOULD BRING ENOUGH MOISTURE WITH IT TO INCREASE THUNDERSTORM CHANCES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. 44 && .FIRE WEATHER... SOME CRITICAL FIRE WEATHER CONCERNS THROUGH MIDWEEK. HIGH PRESSURE BUILDING TO THE SOUTH WHILE A LEE SIDE TROUGH STRENGTHENS ACROSS THE EASTERN PLAINS WILL BRING INCREASING TEMPERATURES AND WINDS...ESPECIALLY TO EASTERN NEW MEXICO... SUNDAY THROUGH TUESDAY. HIGH HAINES AND SPOTTY SUPER HAINES WILL ADD TO THE CRITICAL CONDITIONS. FIRST THOUGH...WE WILL GET ANOTHER ROUND OF SHOWERS AND STORMS MAINLY ACROSS THE NORTH THROUGH THIS EVENING. ANYTHING THAT DEVELOPS WEST OF THE SANGRE DE CRISTO MOUNTAINS WILL BE DRY. GOOD TO EXCELLENT RH RECOVERY IN THE EAST TONIGHT BUT FAIR TO POOR IN THE WEST. BREEZY CONDITIONS WILL DEVELOP IN NE NM SUNDAY AFTERNOON WHILE TEMPERATURES CLIMB 5 TO 10 DEGREES HIGHER THAN TODAY...5 TO 15 DEGREES ABOVE NORMAL. HIGH HAINES VALUES WILL MEAN A VERY WARM AND UNSTABLE AIRMASS ACROSS MUCH OF THE EAST WITH MIN RH VALUES 8 TO 18 PERCENT. THUS WILL ISSUE A FIRE WEATHER WATCH FOR SUNDAY EARLY AFTERNOON INTO EARLY EVENING FOR OUR FOUR EASTERN ZONES... 103...104...107 AND 108. COVERAGE WILL NOT BE OVER ALL OF THESE ZONES...BUT FOCUSED FROM AROUND CLINES CORNERS TO CLAYTON. A WEAK BACK DOOR FRONT WILL INCH SOUTH ACROSS THE EASTERN PLAINS SUNDAY NIGHT AND BRING A LITTLE COOLING TO THE NE MONDAY. SOME HIGHER HUMIDITIES AND A DROP IN THE WIND ACROSS THE EAST ALONG WITH LOW TO MODERATE HAINES NEAR THE TX BORDER WILL MAKE MONDAY THE ONE DAY OUT OF THE NEXT FOUR WITH MINIMAL CRITICAL FIRE WEATHER CONCERNS. THERE WILL BE SPOTTY SUPER HAINES MONDAY...MAINLY IN THE WEST. TUESDAY AND TO A LARGE EXTENT WEDNESDAY WILL BE THE FOCUS FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST AND SPOTTY CONDITIONS ACROSS THE WEST. CONTINUED WELL ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY CONDITIONS...VERY LOW HUMIDITIES AND HIGH TO SUPER HAINES VALUES WILL ALL COMBINE FOR BIG TIME FIRE WEATHER CONCERNS TUESDAY AND WEDNESDAY. WILL HOLD OFF ON A FIRE WEATHER WATCH FOR NOW TO AVOID ANY CONFUSION WITH THE ONE FOR SUNDAY. NIGHT SHIFT MAY BE ABLE TO UPGRADE SUNDAYS WATCH TO A WARNING THEN ISSUE WATCHES FOR TUESDAY AND MAYBE EVEN WEDNESDAY IF CURRENT TRENDS CONTINUE. A BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS THE EASTERN PLAINS WEDNESDAY NIGHT...BRINGING SOME RELIEF FRO THE HEAT AND VERY DRY CONDITIONS TO THE NORTHEAST. MEANWHILE A WEAK STORM SYSTEM WILL BE APPROACHING FROM THE WEST. THIS WILL KNOCK DOWN TEMPERATURES A LITTLE BIT ELSEWHERE. BUT HIGHS WILL REMAIN ABOVE NORMAL AND HUMIDITIES EXCEPTIONALLY DRY WITH LONG DURATION SINGLE DIGIT RH VALUES AND HIGH TO SUPER HAINES VALUES. THE ONE LIMITING FACTOR TO ANOTHER CRITICAL FIRE DAY COULD BE THE WINDS ON WEDNESDAY. THE DISTURBANCE WILL CROSS NM THURSDAY INTO FRIDAY ALONG WITH AN ASSOCIATED SURFACE COLD FRONT...BRINGING ENOUGH COOLER AND INCREASED MOISTURE TO REDUCE CRITICAL FIRE WEATHER CONCERNS FOR THE END OF THE WEEK AND INTO NEXT WEEKEND. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. &&
Hazardous weather outlook, May 31, 5:52 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT SAT MAY 31 2014 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... STORMS DEVELOPING SUNDAY AFTERNOON IN NORTHEAST NEW MEXICO NEAR THE TEXAS AND OKLAHOMA STATE LINES MAY CONTAIN HAIL AND DAMAGING WINDS. FOR TUESDAY...GUSTY WINDS...LOW HUMIDITIES...AN UNSTABLE ATMOSPHERE AND ABOVE NORMAL WARM TEMPERATURES WILL CONTRIBUTE TO CRITICAL FIRE WEATHER OVER THE NORTHEAST HIGHLANDS AND ADJACENT NORTHEAST PLAINS THROUGH EARLY TUESDAY EVENING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHY
In the hours before
Special weather statement, May 31, 3:45 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT SAT MAY 31 2014
NMZ528-531-312200-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
345 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...SOUTHERN
COLFAX AND EXTREME NORTHWESTERN HARDING COUNTIES THROUGH 400 PM
MDT...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SPRINGER...MOVING EAST AT
10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 56 BETWEEN SPRINGER
AND ABBOTT...AND HIGHWAY 39 BETWEEN MILLS AND ABBOTT.
&&
LAT...LON 3636 10424 3612 10424 3616 10453 3625 10461
3635 10452
TIME...MOT...LOC 2145Z 266DEG 11KT 3626 10442
GUYERSpecial weather statement, May 31, 5:22 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT SAT MAY 31 2014
NMZ527-530-010015-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
522 PM MDT SAT MAY 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 615 PM MDT...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF FOLSOM...OR ABOUT 17 MILES EAST
OF RATON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES...FOLSOM...CAPULIN
AND CAPULIN VOLCANO NATIONAL MONUMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3662 10385 3687 10426 3700 10418 3701 10375
3700 10363
TIME...MOT...LOC 2322Z 303DEG 24KT 3690 10412
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:04 AM MDT | Red Flag Warning | ABQ | 16 hr | |
| Jun 1, 3:12 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.